Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
birth control pills and gelatin-like clots
avatar
ithigan posted:
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the bathroom, and when I wipe, I'll see wiggly, light red clots on the toilet paper, along with regular stringy black blood clots. The light red clots look and feel like they have gelatin in them. And when I'm not on my period, sometimes I'll have clear clots of discharge that also feel like gelatin. I think a better example than gelatin would be the squishy, stretchy putty that kids play with. What is it?
Was this Helpful?
34 of 73 found this helpful
Reply
FirstPrevious12NextLast
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear ithigan: When the bleeding is brisk and heavy the blood flows quickly out of the uterus and vagina. When the bleeding is scant and slower it has a much longer time to be exposed to the oxygen in the air. This exposure will turn the blood color brownish. Think about a piece of meat which has been exposed to air for a while. The outside will be dark brown/gray. Yet when you cut into the meat, and expose an area which has not been in contact with the air, the color will be red.

The synthetic progesterone in birth control pills (BCPs) creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency.

In terms of the texture, when we send such specimens to the lab, the report returns as: white blood cells, red blood cells, fibrin, and other components of uterine lining tissue. It can look different as it is more solid that the liver-like consistence of blood clots. Many women worry that this is linked to a missed miscarriage, but that is not the usual explanation. If this is a concern to you than a sensitive pregnancy test can be done.

When there is an egg-white type discharge it is usually a result of estrogen levels stimulating the glands in the cervix to make those thicker secretions. On BCPs you are not ovulating (common time to see an estrogen spike which is linked to "fertile mucus"). In your specific case it may be tied to estrogen levels while on BCPs. Being heavy set can also increase blood estrogen levels somewhat.

Yours,
Jane
 
avatar
panda2010 responded:
I have had the same thing happen to me.the doctor even changed my bcp's.that helped for a few months but it just started again.
 
avatar
kellybellydely replied to Jane Harrison Hohner, RN, RNP's response:
have a question. why the egg white discharge happen during sex and not on birth control pills?
 
avatar
georgiagail responded:
Hopefully one is aroused during sex and with this arousal, a woman will produce lubrication.

Gail
 
avatar
kellybellydely replied to georgiagail's response:
is the white egg discharge lubrication???? It never happened before why now???
 
avatar
juliabc responded:
I have the same clearish mucusy discharge and I am not on BCP's. I have it on a constaint basis. every time I go to the bathroom and wipe the toilet paper is full of it. I am always having to wear panty liners.
 
avatar
kris78424 replied to juliabc's response:
I am the same way as you, juliabc. However, I am on BCP's, but I even had a problem with heavy discharge before I got on them and I've been having to wear panty liners daily for a very long time. I think it started when I hit puberty and I would LOVE to know of a way to stop this.
 
avatar
haunted213 responded:
I've had the exact same thing happen (and the same questions!). Ovarian cysts hurt! I had to have my cysts surgically removed once, and was put on bcp to help with the heavy bleeding/cramps/etc.

The first time I had a gelatin-like clot, I freaked out. I was watching tv with my cat and was hit with intense pain. I doubled over and cried (even my cat worried! She kept circling me and licking my face). When I went to the bathroom I saw a gelatinous, red-brown-yellow colored substance that was the length of my pinky finger and the width of two fingers combined. Not knowing what it was, I changed pads and kept the one with the clot. I went to the dr the next day and showed it to her. She sent it to the lab, gave me a check-up, and everything turned out normal.

I've had it happen a few more times since then, but not with the overwhelming pain of that first time (thank goodness). It's still odd to see, but at least I know it's not cancer or something.

Female bodies are weird, aren't they?

It makes me wonder...we women have a specialist (gynecologist) for our private parts (external and internal), but what about men? Where do they go if something happens to their privates? *shrug*
 
avatar
An_193194 replied to Jane Harrison Hohner, RN, RNP's response:
Jane, I want to thank you so much for explaining all that to ithigan. That was pretty much the problem that I was having. I have recently stopped taking birth control and have started my monthly cycle and I noticed that it was darker than normal. It looked brownish. Now I won't be up all night stressing out and worrying about it. Thank you again.
 
avatar
Louramaille replied to haunted213's response:
I had something similar happen.
Not with having a Cyst, but the mass

Before i got on BC i had very very iregular cycles, and even spent a year only spotting, but daily. It was never heavy but never eneded until i took the pills. The first day i started the BC it stopped and been clock work ever since.

The first few cycles were like the flood gates opening, i would wake up and before i could get the the restroom the blood overwhelmed the pad and started spilling out all sides.
This THANKFULLY subsided and they are getting lighter and shorter every month.

Howver the 2nd cycle after the BC there was this LARGE mass that came out, same gelatinous mass about the same size you talked about, only thing was it was not all red like the tissue you expell during your cycle, parts were and parts were just thin skin colored. I figured it was all that tissue that didnt get expelled for the year i was not haveing a real cycle.
 
avatar
hearty30 replied to Jane Harrison Hohner, RN, RNP's response:


hi, i want to ask about gynera contraceptives, this was my first time to take gynera pills..
my period end last sunday feb.6.2011..
at Feb.12 i drink my 1st pills gynera and at same day i have unprotected sex , i continue drinking gynera for 2nd time my boyfriend and i got unprotected sex again on Feb.14.. do i have a chance to be pregnant?? and should i stop the pills?? what should i do to avoid pregnancy???... help please... thank you
 
avatar
An_193195 replied to hearty30's response:
You need to take youir pills for at least 7 days to have any sort of contraceptive cover. While waiting for that you should use a backup method (ex. condoms). The pill is not an instant-effect remedy (as you would have seen if you'd read the flyer in the pack).

Your chances of pregnancy are the same as for any woman who has been using no contraceptives at all. It may not be too late to take Plan B if you wish to avoid pregnancy. Please see youir pharmacist for information about this.

Do not stop the pills unless you are sure you are pregnant.
 
avatar
konab4161998 replied to Jane Harrison Hohner, RN, RNP's response:
im on birth control. have been on it for 7 months. wanted to know if it is normal to miss a period while on birth control. took 2 preg test bith neg
 
avatar
Jane Harrison Hohner, RN, RNP replied to konab4161998's response:
Dear konab: See my reply at your other posting.
Jane


Helpful Tips

an over the counter item that helps me
I like AZO "for PMS". It has natural ingredients. One time I got dizzy and had to leave church and go lay down in the car. Then went to a ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.